MAUDE Adverse Event Report: COOK INC FLEXOR RAABE GUIDING SHEATH; DYB INTRODUCER, CATHETER

COOK INC FLEXOR RAABE GUIDING SHEATH; DYB INTRODUCER, CATHETER
Catalog Number KCFW-8.0-38-55-RB-RAABE
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code Blood Loss (2597)
Date of Event 10/31/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).The event is currently under investigation.A supplemental report will be provided upon conclusion.
 
Event or Problem Description
During a peripheral fem-pop occlusion procedure, the flexor raabe guiding sheath was placed inside of the patient's leg using a contralateral approach through very tortuous anatomy.The physician was attempting to remove another manufacturer's mechanical thrombectomy device through the lumen of the of the flexor raabe guiding sheath, and advanced the sheath.It felt tight to the physician, and the check-flo valve came off.The physician had to remove the wire guide and although his thumb was placed over the sheath where the check-flo valve came off, blood leaked.The wire guide was then exchanged for a larger wire guide, and the flexor raabe guiding sheath was replaced with another flexor raabe guiding sheath to go up and over the bifurcation.The procedure was then completed with no further difficulties.Due to the blood loss, which was approximately 1100 cubic centimeters (cc), the patient required a blood transfusion during the procedure.The physician noted the bifurcation was very tortuous.The device will not be returned, as due to the facility's policy, the product will be kept by the risk management department.It was further reported that the patient was doing okay and was released from the hospital on (b)(6) 2017.
 
Additional Manufacturer Narrative
Investigation - evaluation: a review of the complaint history, drawings, device history record, documentation, instructions for use (ifu), manufacturing instructions, quality control, and photo review was conducted during the investigation.The complaint device was not returned to aid the investigation however two images of the complaint device were provided.The first image displays the exposed flare of the sheath which appears to be intact.The second image displace the check-flo valve attached to the connector cap which has biomatter present on it.A document-based investigation was performed.Review of the device history record showed two non-conforming events; however all non-conforming product was either scrapped or reworked as appropriate, prior to completion of the final lot.There were no other reported complaints for this lot number.Numerous design verification and validation activities have been performed to ensure that this device meets design requirement, each sheath is 100% inspected and verified prior to release.Per the ifu: "precautions: the maximum diameter of the instrument or catheter to be introduced should be determined to ensure its passage through the introducer.All instruments or catheters used with this product should move freely through the valve and sheath.Damage to the valve/introducer may result when the fit is tight.When inserting, manipulating, or withdrawing a device through an introducer always maintain introducer position.Before removing or inserting devices through the introducer, aspirate through the side-arm of the valve to clear the introducer, then flush with heparinized saline.When puncturing, suturing, or incising the tissue near the introducer, use caution to avoid damaging the introducer.Do not attempt to insert or withdraw the wire guide and/or introducer if resistance is felt." based on the available information, the root cause has been determined to be related to patient condition and user technique.It is feasible to suggest that the tortuous anatomy of the patient and the technique of the physician of advancing the sheath, instead of maintaining the sheath position as per the ifu, during removal of the thrombectomy device, may have contributed to the failure mode.Per the quality engineering risk assessment, no further action is required.Appropriate personnel have been notified and monitoring will continue to be performed for similar complaints.

Brand Name
FLEXOR RAABE GUIDING SHEATH
Common Device Name
DYB INTRODUCER, CATHETER
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key7035480
Report Number1820334-2017-02824
Device Sequence Number977999
Product Code DYB
UDI-Device Identifier00827002122420
UDI-Public(01)00827002122420(17)200731(10)8105891
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 01/10/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue NumberKCFW-8.0-38-55-RB-RAABE
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 11/03/2017
Supplement Date Received by Manufacturer01/05/2018
Initial Report FDA Received Date11/15/2017
Supplement Report FDA Received Date01/10/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;